Can You Die from Heroin Withdrawal
Useful article! – Taylor Brown, B.A.Com., MAADC II
There have been many documented cases of individuals dying from heroin withdrawal. This is especially true for addicts recently incarcerated, or others undergoing non-medically supervised detoxification. For those going through a detox program supervised by medical personnel, withdrawal may be very uncomfortable but is unlikely to be fatal.
Heroin delivers a quick, intense high, is cheaper and easier to get than prescription opioids, and is now so pure it can be snorted rather than injected. For these reasons, it is no longer just a “street” drug but is used by all segments of society.
The National Survey on Drug Use and Health (NSDUH), found that in 2016 about 948,000 Americans reported using heroin in the past year, a number that has been steadily increasing since 2007. Statistics released by the Centers for Disease Control agree that heroin use has increased across most demographics.
Heroin Effects and Tolerance
Because its effects on the brain are felt so quickly, heroin is highly addictive, both psychologically and physically. The drug delivers a euphoric rush of pleasure, often accompanied by a dreamy state of alternating consciousness and semi-consciousness. Because heroin intensely affects the pleasure and reward center of the brain, it reinforces the desire for users to want to repeat the experience.
Users quickly build up a tolerance, meaning as the brain adapts to certain levels of the drug, it needs increasingly greater doses to deliver the desired effect. Dependence can occur after just a few uses. If drug use is stopped, the body will begin to experience withdrawal symptoms within a few hours of the last dose.
Heroin Withdrawal Symptoms
Withdrawal from heroin can produce severe symptoms, some of which can be life-threatening. The National Institute on Drug Abuse (NIDA) lists the most common withdrawal symptoms as:
- Severe muscle and bone pain
- Sleep problems
- Diarrhea and vomiting
- Cold flashes with goosebumps
- Uncontrollable leg movements
- severe heroin cravings
Most deaths from heroin withdrawal are linked to seizures and respiratory failure, which can be caused by excess fluid loss – dehydration. Vomiting and diarrhea may lead to dehydration, including loss of electrolytes, which are minerals essential to life. Dehydration can result in dangerously high blood sodium levels, low blood level shock, cardiac arrhythmia, heart or kidney failure, or seizures.
Low blood level shock can happen when very low blood pressure causes a low blood volume. This results in an insufficient level of oxygen delivery to the organs, which can lead to organ damage and death.
The greatest number of documented deaths from heroin or other opioid withdrawal has been linked to incarcerated individuals. Northwest Public Broadcasting quotes Peter Koutoujian, vice president of the Major County Sheriffs of America, as saying, “…the question as to how best to treat opioid-addicted inmates is among the most pressing issues facing jails today.”
The National Sheriffs’ Association (NSA) and the National Commission on Correctional Health Care (NCCHC) recently announced their new Jail-Based Medication-Assisted Treatment: Promising Practices, Guidelines, and Resources for the Field, to assist corrections staff in the development of Medication-Assisted Treatment (MAT) programs. This program is designed to save lives during incarceration, and also to reduce relapse and recidivism after release.
As an extended care treatment facility, Midwest Recovery Centers serves to provide intensive recovery treatment for heroin addiction as well as other life problems. Contact us today to see how we can help you or your loved one begin recovery.
Reviewed and Assessed by
Taylor Brown, B.A.Com., MAADC II
Tim Coleman, M. of Ed.